Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

June 27, 2021Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jun 27, 2021, 3:05 PM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 3:05 PM CDT (20:05 UTC)
Expired
Jun 27, 2021, 3:30 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2123 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS84 KLIX 272005
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
305 PM CDT Sun Jun 27 2021

LAZ037-039-071-072-075-272030-
Washington-St. Helena-Northern Tangipahoa-Northwest St.
Tammany-Southern Tangipahoa-
305 PM CDT Sun Jun 27 2021

...A LINE OF STRONG STORMS WILL AFFECT SOUTHEASTERN ST.
HELENA...NORTHWESTERN ST. TAMMANY...CENTRAL TANGIPAHOA AND
SOUTHWESTERN WASHINGTON PARISHES...

At 303 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Independence to near Abita Springs.
Movement was northwest at 20 mph.

Heavy rainfall and wind gusts of 20 to 30 mph are possible with 
these storms.

Locations impacted include...
Greensburg, Amite, Amite City, Independence, Roseland, Folsom and 
Montpelier.

Torrential rainfall is also occurring with these storms, and 1 to 
1.5 inches of rain could fall over the next hour. This could lead to 
localized street flooding. Do not drive your vehicle through flooded 
roadways.

Heavy rainfall will also reduce visibility along area roadways, 
including Interstate 55 between mile markers 38 and 53. Motorists 
should slow down and be prepared for sudden changes in visibility.

LAT...LON 3079 9013 3051 8996 3060 9055 3062 9057
      3065 9057 3065 9061 3084 9082
TIME...MOT...LOC 2003Z 126DEG 15KT 3066 9057 3056 9005 

$$

95/DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jun 27, 11:32 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 11:32 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1132 AM CDT Sun Jun 27 2021

.AVIATION (18Z TAF DISCUSSION)...

Spotty showers and a few isolated thunderstorms will persist
across all area terminals this afternoon. Expect brief periods of
MVFR and IFR in any of these showers or storms due to reduced VIS
and lower CIG's. Additionally, cant rule out some gusty downdraft
winds at the surface in excess of 20-30kts in any stronger storm.
Outside of this activity, flight categories will range from VFR
to MVFR. Beyond late this afternoon/evening, most of this activity
will diminish but additional development may be possible tonight
and into early Monday morning with similar threats expected for
all area terminals. KLG

&&

.MORNING UPDATE/MESOANALYSIS... /issued 1022 AM CDT Sun Jun 27
2021/

(12Z KLIX RAOB Note: T/Td surface observation error caused
anomalous data in the surface to near-surface layer - leading to
incorrect thermodynamic meteorological parameters, use with
caution. The analysis below was performed with a modified/fixed
sounding ingesting correct T/Td data from nearby KASD
observations).

Performed a gridded update early this morning to bring in the
latest short-range model guidance and reflect recent radar
trends. Quick look at the 12Z KLIX RAOB (modified/corrected)
illustrates that the long fetch of deeper moisture has arrived
along the northeastern periphery of a weak tropical wave in the
northwestern Gulf. PWAT has climbed over 2" with even deeper
(2.1-2.2"+) tropospheric moisture farther south across coastal SE
LA and offshore nearby adjacent Gulf waters. Some residual drying
in the H7 layer exists, but will erode as the deeper surge of
moisture continues north. Main focus will be what is on radar
currently as of 15:07Z, as NW/SE oriented bands of thunderstorms
have developed across coastal SE LA within the aforementioned
zone of deeper moisture. VWP hodographs show what was discussed
yesterday with a slight increase in mean storm motion (13-15kts)
which will help with storm propagation and reduce the overall
widespread nature of potential flash flooding. However, messy
hodographs and nearby boundary interactions may lead to training
convection in a few areas, especially where boundaries become
oriented parallel to the mean 0-6km flow (~170 from the SSE). With
such high PW's, intense rainfall rates will be the main concern
for localized flooding and where bands train over the same
locations. The WPC maintains a Marginal Risk for SW portions of
the CWA, right near/within a zone of maximized 6hr QPF/PMM per the
recent 12Z HREF. However, a few other members have shifted this
axis slightly east, representing little certainty on which areas
will see the exact heaviest rainfall bulls eye. For now, will
advertise the areas currently in the Marginal Risk and to the east
remain most favored for seeing higher rainfall totals (2-3",
locally higher) or generally along and south of I-10, but in such
a moist environment, several rounds/waves of rain and storms will
be possible areawide through late afternoon.

Additionally, a few sub-severe wind gusts (25-35mph) may be
possible in any stronger bands of storms, as wind speed magnitude
has increased to around 20-25kts between 850 and 700mb (10-15kt
increase in 12 hours) but am not anticipating any severe weather.
Also in such a deep tropical airmass, can't rule out a few
tropical funnel clouds or weak waterspouts. Fortunately most of
this activity will slowly diminish around or after sunset as what
is left of the convection pushes off to the north and west, but a
few isolated showers will continue to be possible tonight as we
reside in a deep moist airmass overnight. Will dive deeper and
look ahead with the PM package. KLG

PREV DISCUSSION... /issued 457 AM CDT Sun Jun 27 2021/

SHORT TERM (Sunday through Tuesday)...An area of disturbed
weather will track west...northwestward through the northern gulf
over the next 36 hours bringing a large plume of tropical moisture
into southeast Louisiana. PW values will increase to as high as
2.3 inches today as this feature moves along the northern gulf
today. POPS will remain high with heavy rainfall possible
especially from the mouth of the river to along the tidal lakes
and westward as strong onshore flows allows for developed showers
and storms over the coastal waters to move inland today. Meanwhile
ridging continues over the southeast allowing for strong enough
onshore flow to cause some coastal flooding along parts of the MS
coast. With strong gradient and long duration east...southeasterly
onshore flow a coastal flood advisory has been extend for
portions of Hancock county until 7 PM Monday. Upper level ridging
will continue to build westward from the mid Atlantic and
southeast on Monday. As for our area...we will remain on the ring
of fire western peripheral of the ridge with an unsettled pattern
continuing on Monday with scattered to numerous showers and
thunderstorms mainly in the afternoon. Shortwave trough with an
associated frontal boundary stalls over the plains as onshore flow
continues to bring a typical summertime pattern to our area
through Tuesday. Max temps expected to remain slightly below
normal holding into the middle to upper 80s due to increased low
and mid level column moisture creating moderate to high cloud
cover. Lows will remain near normal holding into the middle to
upper 70s.

LONG TERM (Wednesday through Saturday)...A broad and weak mid to
upper level ridge will dominate the Gulf South through Friday. In
the low levels, a broad ridge extending from the western Atlantic
into the eastern Gulf will keep a prevailing southerly flow off the
Gulf of Mexico in place. Precipitable water values will be near
seasonal norms ranging around 1.75 inches both days, and this will
moisture will interact with ample daytime heating and instability to
produce diurnal convection each day. As it typical when no well
defined synoptic features are in place in the low levels, the
seabreeze cycle will be the primary driver of convective activity
each day. Thunderstorm activity will initially develop over the
nearshore waters early in the morning on a landbreeze boundary and
then begin to move inland as a seabreeze forms during the day. Thus,
higher POP will be found along the coast in the morning hours and
this higher POP will then transition inland by the afternoon as a
more stable airmass advects into the more coastal portions of the
CWA.  The threat of any strong to severe thunderstorms will be
fairly low each day, but an isolated damaging wind event cannot be
ruled out given the steep low level lapse rates, mid-level pool of
drier air, and DCAPE values of 700 to 900 J/KG each afternoon.
Temperatures should be near average through the period with highs in
the upper 80s and lower 90s and lows in the 70s.

A pattern change is expected for Saturday due to a northern stream
trough axis and associated surface cold front sliding into the Lower
Mississippi Valley.  As this system approaches the area, a pool of
deeper moisture and higher precipitable water values will advect in
with precipitable water values increasing to around 2.25 inches. The
atmosphere will remain fairly unstable despite weaker moist
adiabatic lapse rates, and SBCAPE values of 1500 to 2000J/KG are
expected each afternoon. Given the high moisture content and
sufficient instability in place, more numerous showers and
thunderstorms can be expected on Saturday. There could be the
potential for locally heavy rainfall and isolated flooding issues
as rainfall rates exceed 2 inches per hour in some of the
strongest convection. Temperatures should also be slightly cooler
due to the increased cloud cover from the convection with highs in
the mid to upper 80s. PG

MARINE...

Gradient winds from 1026 MB surface high off the southeast and mid
Atlantic coasts will allow for a strong southeasterly onshore
flow for the next several days. Thus...Small craft will have to
exercise additional caution through at least Monday. Main focus
will be a weak tropical wave drifting northwest across the central
Gulf today, which will lead to bands of heavy rain and storms.
Main threats will be gusty winds >34kts, dangerous lightning and a
few waterspouts. Expect these spotty/bands of storms to continue
through early to the middle portions of next week. Otherwise,
winds will remain light or below advisory criteria but wave/seas
will steadily increase beginning early Sunday due to an enhanced
SE fetch ranging 3-6ft for outer 20-60nm zones. However,
waves/seas will lower going into early/middle parts of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  71  91 /  30  60  10  30
BTR  74  89  72  91 /  30  90  20  40
ASD  75  89  73  90 /  50  70  20  40
MSY  78  89  77  90 /  40  70  20  50
GPT  77  88  74  88 /  40  60  20  30
PQL  75  88  72  89 /  30  50  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...Coastal Flood Advisory until 7 PM CDT Monday for MSZ080.

GM...None.
&&

In the hours before

Special weather statement, Jun 27, 10:26 AM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1026 AM CDT Sun Jun 27 2021

LAZ039-MSZ071-077-271600-
Washington-Walthall-Pearl River-
1026 AM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHINGTON
PARISH...SOUTHWESTERN WALTHALL AND NORTHWESTERN PEARL RIVER
COUNTIES...

At 1024 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Franklinton to near
Crossroads. Movement was northwest at 15 mph.

Heavy rain and wind gusts of 20 to 30 mph are possible with these
storms.

Locations impacted include...
Bogalusa, Franklinton, Tylertown, Varnado, Crossroads and Angie.

Torrential rainfall is occurring with these storms. Expect rainfall
accumulation of 1 to 2 inches in about an hour. This may cause
localized street flooding and ponding of water in low lying areas.
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is also occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3120 9025 3093 8971 3069 8969 3090 9024
TIME...MOT...LOC 1524Z 152DEG 11KT 3097 9012 3075 8971

95/DM
Special weather statement, Jun 27, 10:30 AM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1030 AM CDT Sun Jun 27 2021

LAZ059-065>067-271630-
Lower Terrebonne-Upper Terrebonne-Lower Lafourche-Upper Lafourche-
1030 AM CDT Sun Jun 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TERREBONNE AND
CENTRAL LAFOURCHE PARISHES...

At 1029 AM CDT, a cluster of strong thunderstorms was located near
Chauvin, or 9 miles southeast of Houma, moving northwest at 20 mph.

Heavy rain and wind gusts of 20 to 30 mph are possible with these
storms.

Locations impacted include...
Houma, Gray, Chauvin, Dulac, Montegut, Bayou Cane, Schriever and
Raceland.

Torrential rainfall is occurring with these storms. Expect rainfall
accumulations of 1 to 2 inches in about an hour. This may cause
localized street flooding and ponding of water in low lying areas.
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is also occurring with this
storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2963 9098 2980 9072 2934 9035 2931 9035
      2930 9040 2932 9042 2932 9044 2935 9044
      2928 9048 2929 9051 2928 9053 2929 9054
      2928 9057 2926 9059
TIME...MOT...LOC 1529Z 139DEG 18KT 2948 9060

95/DM
Special weather statement, Jun 27, 12:15 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1215 PM CDT Sun Jun 27 2021

LAZ060-061-077-271745-
Western Orleans-St. Charles-Upper Jefferson-
1215 PM CDT Sun Jun 27 2021

...A HEAVY SHOWER WILL AFFECT NORTH CENTRAL ST. CHARLES... WESTERN
ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 1212 PM CDT, a storm producing heavy rainfall was located over
Elmwood, or over Avondale, moving northwest at 20 mph.

Brief torrential rainfall and wind gusts of 20 to 30 mph are
possible with this storm.

Locations impacted include...
Metairie, Marrero, Harvey, Avondale, Timberlane, Jefferson, Gretna,
Harahan, Westwego, Elmwood, Bridge City, River Ridge, Waggaman,
Terrytown, Ama, St. Rose and New Orleans Armstrong Airport.

Torrential rainfall is occurring with this storm, and may cause
localized street flooding and ponding of water in low lying areas.
Do not drive your vehicle through flooded roadways.

Heavy rainfall will also result in reduced visibility along area
roadways including I-10 from Laplace through Metairie. Motorists
should slow down and be prepared for sudden changes in visibility.

LAT...LON 3006 9038 3005 9026 3002 9016 2989 9003
      2986 9020
TIME...MOT...LOC 1712Z 145DEG 17KT 2994 9018

95/DM
Special weather statement, Jun 27, 1:09 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
109 PM CDT Sun Jun 27 2021

LAZ046>050-271845-
Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge-
109 PM CDT Sun Jun 27 2021

...A LINE OF STRONG STORMS WILL AFFECT NORTHWESTERN ASCENSION...WEST
BATON ROUGE...LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTHERN EAST
BATON ROUGE PARISHES...

At 106 PM CDT, radar indicated strong storms were located along a
line extending from near Gardere to near Port Vincent to 10 miles
south of Ponchatoula. Movement was northwest at 20 mph.

Heavy rainfall and wind gusts of 20 to 30 mph are possible with
these storms.

Locations impacted include...
Baton Rouge, Denham Springs, Plaquemine, Port Allen, Oak Hills Place,
St. Gabriel, Walker, Addis, Brusly, Livingston, French Settlement,
Albany, Port Vincent, Springfield, Westminster, Watson, Shenandoah,
Greenwell Spring, Old Jefferson and Merrydale.

Torrential rainfall is occurring with these storms, and rain totals
of 1 to 1.5 inches will be possible over the next hour. This could
lead to localized street flooding. Do not drive your vehicle through
flooded roadways.

Heavy rainfall will also reduce visibility along area roadways,
including Interstate 10 between mile markers 142 and 173, Interstate
12 between mile markers 1 and 33, and Interstate 110. Motorists
should slow down and be prepared for sudden changes in visibility.

LAT...LON 3050 9147 3059 9094 3050 9057 3043 9055
      3041 9052 3038 9050 3036 9051 3036 9048
      3034 9048 3030 9056 3026 9059 3030 9076
      3022 9121
TIME...MOT...LOC 1806Z 153DEG 15KT 3030 9117 3037 9081 3028 9046

95/DM
Special weather statement, Jun 27, 1:35 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
135 PM CDT Sun Jun 27 2021

LAZ072-075-271915-
Northwest St. Tammany-Southern Tangipahoa-
135 PM CDT Sun Jun 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST ST. TAMMANY AND
SOUTHERN TANGIPAHOA PARISHES...

At 133 PM CDT, a strong thunderstorm was located 7 miles southwest of
Madisonville, or 13 miles southwest of Covington, moving northwest at
30 mph.

Heavy rainfall and wind gusts of 20 to 30 mph are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, Madisonville, Springfield, Natalbany, Robert
and Tickfaw.

This includes the following Interstates...
 Interstate 12 between mile markers 35 and 53.
 Interstate 55 in Louisiana between mile markers 17 and 35.

Heavy rainfall is occurring with this storm, and rain totals of up
to 1 inch in less than an hour could cause localized street
flooding. Do not drive your vehicle through flooded roadways.

Heavy rainfall will also reduce visibility along area roadways,
including Interstate 12 between mile markers 35 and 53 and
Interstate 55 between mile markers 17 and 35. Motorists should slow
down and be prepared for sudden changes in visibility.

LAT...LON 3038 9016 3039 9021 3034 9028 3030 9030
      3030 9035 3028 9037 3043 9055 3047 9055
      3049 9057 3053 9057 3066 9036
TIME...MOT...LOC 1833Z 137DEG 26KT 3035 9028

95/DM
Special weather statement, Jun 27, 3:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
305 PM CDT Sun Jun 27 2021

LAZ037-039-071-072-075-272030-
Washington-St. Helena-Northern Tangipahoa-Northwest St.
Tammany-Southern Tangipahoa-
305 PM CDT Sun Jun 27 2021

...A LINE OF STRONG STORMS WILL AFFECT SOUTHEASTERN ST.
HELENA...NORTHWESTERN ST. TAMMANY...CENTRAL TANGIPAHOA AND
SOUTHWESTERN WASHINGTON PARISHES...

At 303 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Independence to near Abita Springs.
Movement was northwest at 20 mph.

Heavy rainfall and wind gusts of 20 to 30 mph are possible with
these storms.

Locations impacted include...
Greensburg, Amite, Amite City, Independence, Roseland, Folsom and
Montpelier.

Torrential rainfall is also occurring with these storms, and 1 to
1.5 inches of rain could fall over the next hour. This could lead to
localized street flooding. Do not drive your vehicle through flooded
roadways.

Heavy rainfall will also reduce visibility along area roadways,
including Interstate 55 between mile markers 38 and 53. Motorists
should slow down and be prepared for sudden changes in visibility.

LAT...LON 3079 9013 3051 8996 3060 9055 3062 9057
      3065 9057 3065 9061 3084 9082
TIME...MOT...LOC 2003Z 126DEG 15KT 3066 9057 3056 9005

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:26 AM CDTSpecial Weather StatementLIXWashington34 min
Jun 27, 10:30 AM CDTSpecial Weather StatementLIXLafourche60 min
Jun 27, 12:15 PM CDTSpecial Weather StatementLIXSaint Charles30 min
Jun 27, 1:09 PM CDTSpecial Weather StatementLIXEast Baton Rouge, Livingston, West Baton Rouge36 min
Jun 27, 1:35 PM CDTSpecial Weather StatementLIXTangipahoa40 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.